Purpose of the Study. Diphenhydramine hydrochloride is a commonly prescribed medicine in hospitalized patients, but its adverse effects on older patients remain unclear.
Study Population and Methods. A total of 426 hospitalized medical patients aged 70 years or older were enrolled in a prospective cohort study in a university hospital. Measurements included baseline and daily assessments including Mini-Mental State Examination scores, Confusion Assessment Method ratings, direct observations for medical devices (urinary catheter or physical restraints), and blinded medical record extractions for diphenhydramine use.
Results. Of the 426 patients, 114 (27%) received diphenhydramine during hospitalization and shared similar baseline characteristics including age, sex, delirium risk, and Mini-Mental State Examination scores compared with nonexposed patients. The diphenhydramine-exposed group was at an increased risk for any delirium symptoms (relative risk [RR]: 1.7; 95% confidence interval [CI]: 1.3–2.3) and for individual delirium symptoms, including inattention (RR: 3.0; 95% CI: 1.5–5.9), disorganized speech (RR: 5.5; 95% CI: 1.0–29.8), and altered consciousness (RR: 3.1; 95% CI: 1.6–6.1). Exposed patients also had increased risk for urinary catheter placement (RR: 2.5; 95% CI: 1.0–6.0) and longer median length of stay (7 vs 6 days; P = .009). A dose-response relationship was demonstrated for most adverse outcomes. Overall, 24% of diphenhydramine doses were administered inappropriately.
Conclusions. Diphenhydramine administration in older hospitalized patients is associated with an increased risk of cognitive decline and other adverse effects with a dose-response relationship. Careful review of its use is necessary in this vulnerable population.
Reviewer’s Comments. Adverse reactions were mainly cognitive or related to anticholinergic effects. Most of the patients (2/3) received diphenhydramine as a routine sleep aid; another 20% prophylactically before blood transfusion (in the absence of a previous transfusion reaction). Neither would seem to be legitimate indications. It probably goes without saying that the elderly (and very young) are most vulnerable to medication side effects. So remember: be careful and don’t poison granny! This study also makes a strong case for the use of nonsedating antihistamines in this age group.
- Agostini JV, Leo-Summers LS, Inouye SK. Arch Intern Med.2001;24 :2091– 2097
- Copyright © 2002 by the American Academy of Pediatrics